Dominating Sets in Web Graphs

  • Colin Cooper
  • Ralf Klasing
  • Michele Zito
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3243)


In this paper we study the size of generalised dominating sets in two graph processes which are widely used to model aspects of the world-wide web. On the one hand, we show that graphs generated this way have fairly large dominating sets (i.e. linear in the size of the graph). On the other hand, we present efficient strategies to construct small dominating sets.

The algorithmic results represent an application of a particular analysis technique which can be used to characterise the asymptotic behaviour of a number of dynamic processes related to the web.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon, N., Spencer, J.H., Erdős, P.: The Probabilistic Method. John Wiley & Sons, Chichester (1992)Google Scholar
  2. 2.
    Alzoubi, K., Wan, P.J., Frieder, O.: Message-optimal connected dominating sets in mobile ad hoc networks. In: Proc. 3rd ACM Internat. Symp. on Mobile Ad-hoc Networking & Computing, pp. 157–164 (2002)Google Scholar
  3. 3.
    Barabási, A., Albert, R.: Emergence of scaling in random networks. Science 286, 509–512 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bender, E.A., Canfield, E.R.: The asymptotic number of labeled graphs with given degree sequences. JCT A 24, 296–307 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bollobás, B., Riordan, O., Spencer, J., Tusnády, G.: The degree sequence of a scale-free random graph process. RSA 18, 279–290 (2001)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Broder, A., Kumar, R., Maghoul, F., Raghavan, P., Rajagopalan, S., Stata, R., Tomkins, A., Wiener, J.: Graph structure in the web. In: Proc. 9th WWW, pp. 309–320 (2000)Google Scholar
  7. 7.
    Cockayne, E., Goodman, S., Hedetniemi, S.: A linear algorithm for the domination number of a tree. IPL 4, 41–44 (1975)CrossRefzbMATHGoogle Scholar
  8. 8.
    Cooper, C.: The age specific degree distribution of web-graphs. Combinatorics Probability and Computing (Submitted) (2002)Google Scholar
  9. 9.
    Cooper, C., Frieze, A.: A general model of web graphs. RSA 22, 311–335 (2003)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Duckworth, W., Zito, M.: Sparse hypercube 3-spanners. DAM 103, 289–295 (2000)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Eidenbenz, S.: Online dominating set and variations on restricted graph classes. Technical Report 380, Department of Computer Science, ETH Zürich (2002)Google Scholar
  12. 12.
    Feige, U.: A threshold of ln n for approximating set cover. J.ACM 45, 634–652 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Garey, M.R., Johnson, D.S.: Strong NP-Completeness results: Motivation, examples, and implications. Journal of the Association for Computing Machinery 25(3), 499–508 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Harary, F., Haynes, T.W.: Double domination in graphs. Ars Comb. 55, 201–213 (2000)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Domination in Graphs: Advanced Topics. Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  16. 16.
    Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Fundamentals of Domination in Graphs. Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  17. 17.
    King, G.-H., Tzeng, W.-G.: On-line algorithms for the dominating set problem. IPL 61, 11–14 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Klasing, R., Laforest, C.: Hardness results and approximation algorithms of k-tuple domination in graphs. IPL 89, 75–83 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kumar, R., Raghavan, P., Rajagopalan, S., Sivakumar, D., Tomkins, A., Upfal, E.: The web as a graph. In: Proc. ACM Symp. on PODS, pp. 1–10 (2000)Google Scholar
  20. 20.
    Levene, M., Wheeldon, R.: Web dynamics. Software Focus 2, 31–38 (2001)CrossRefGoogle Scholar
  21. 21.
    Liao, C.-S., Chang, G.J.: k-tuple domination in graphs. IPL 87, 45–50 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Stojmenovic, I., Seddigh, M., Zunic, J.: Dominating sets and neighbor elimination-based broadcasting algorithms in wireless networks. IEEE Trans. Parallel and Dist. Systems 13, 14–25 (2002)CrossRefGoogle Scholar
  23. 23.
    Watts, D.J., Strogatz, S.H.: Collective dynamics of ’small-world’ networks. Nature 393(4), 440–442 (1998)CrossRefGoogle Scholar
  24. 24.
    Wieland, B., Godbole, A.P.: On the domination number of a random graph. Elec. J. Combinat. 8:# R37 (2001)Google Scholar
  25. 25.
    Wormald, N.C.: The differential equation method for random graph processes and greedy algorithms. In: Karoński, M., Prömel, H.J. (eds.) Lectures on Approximation and Randomized Algorithms, pp. 73–155, PWN, Warsaw (1999)Google Scholar
  26. 26.
    Zito, M.: Greedy algorithms for minimisation problems in random regular graphs. In: Meyer auf der Heide, F. (ed.) ESA 2001. LNCS, vol. 2161, pp. 524–536. Springer, Heidelberg (2001)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Colin Cooper
    • 1
  • Ralf Klasing
    • 2
  • Michele Zito
    • 3
  1. 1.Department of Computer ScienceKing’s CollegeLondonUK
  2. 2.MASCOTTE project, I3S-CNRS/INRIAUniversité de Nice-Sophia AntipolisSophia AntipolisFrance
  3. 3.Department of Computer ScienceUniversity of LiverpoolLiverpoolUK

Personalised recommendations